Opioids and opiates are drugs that wreak havoc on the lives of many people in the United States. The use of opiates is a problem that plagues communities across the country, from inner cities to rural areas. Unfortunately, much of the reason opiates have become so problematic is because doctors so frequently prescribed these painkillers.
Opioids include prescription drugs like fentanyl, codeine, hydrocodone, oxycodone, and morphine. Heroin is also an opioid. Many people begin using opioids when they have a legitimate prescription, but over time as they build a tolerance to the prescription or find that it’s tougher to get, they move to the deadly opiate heroin.
Opioids act on places throughout the brain and nervous system including the limbic system, brainstem, and the spinal cord.
Prescription opiates are drugs that are designed to help people deal with moderate to severe pain, often following an injury or surgery. Opiates are also used to deal with chronic pain. Unfortunately, as helpful at managing pain as these drugs can be, they come with strong risk factors that can lead to opioid addiction and death.
The loved ones of people who might be abusing opiates wonder what the signs of drug use are.
There are many signs someone is on opioids, including noticeable euphoria, drowsiness or nodding off, slowed breathing or constipation. One of the most obvious signs for many people to notice: constricted pupils.
Constricted pupils are also frequently referred to as pinpoint pupils, and narcotic abuse or medication side effects are two of the most common reasons someone might have tiny pupils. Pupils that are extremely small, even when the surrounding lighting is at a normal level, is also called miosis.
Normally, adults’ pupils would be between 2 and 4 mm large in bright light and around 4 to 8 mm large in the dark. Pupils that are regularly smaller can indicate opiate use.
While many aspects can contribute to someone having dilated or large pupils, there are very few things that make them small, which is why small pupils are such a significant indicator of opioid use.
So why do opiates make your pupils small?
When you take opiates, the constriction of your pupils is the result of a physiological response. Constriction of the pupil occurs when the Iris sphincter muscle, which is controlled by the parasympathetic nervous system, contracts.
Opiates stimulate the parasympathetic portion of the autonomic nervous system, thus restricting the pupils.
The constriction of pupils is a telltale sign of opiate use because it is so uncommon otherwise. Most other drugs tend to lead to dilation or enlarging of the pupils. One of the main symptoms of opioid withdrawal are dilated pupils.
To summarize why opiates make pupils small: it’s an involuntary response to the ways these drugs interact with the autonomic nervous system.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.